MAUDE Adverse Event Report: ORTHO-CLINICAL DIAGNOSTICS, INC. ORTHO REAGENT RED BLOOD CELLS 0.8% RESOLVE PANEL

ORTHO-CLINICAL DIAGNOSTICS, INC. ORTHO REAGENT RED BLOOD CELLS 0.8% RESOLVE PANEL
Catalog Number 6902317
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/21/2023
Type of Reportable Event Malfunction
Event or Problem Description
Report 1 of 2 mxp2554709 and 2554713, windchill ra603340 a customer contacted global technical support center (gtsc) to report false negative antibody identification results for anti-little c for two patient samples using ortho 0.8% resolve panel a and mts anti-igg gel cards while testing on two ortho vision id-mts analyzers.Complainant/complaint reporter name: (b)(6), laboratory supervisor (b)(6); creative testing solutions phoenix (cust#1122482) event dates: (b)(6) 2023 and (b)(6) 2023, reported 03sep2023 reagents: 0.8% resolve panel a lot vra438 (expiry 05sep2023, manufactured 04jul2023) 0.8% surgiscreen lot vss483 (expiry 05sep2023, manufactured 04jul2023) mts anti-igg card lot 090622001-07 (expiry: 05jan2024, mannfactured 05apr2023) 0.8% resolve panel b lot information not provided.Patient information: not provided.The customer reported that two patient samples were tested on ortho vision instruments (serial numbers (b)(6) and (b)(6)) using 0.8% resolve panel a lot vra438 (expiry 05sept2023) in mts anti-igg gel card lot 090622001-07 (expiry 05jan2024) and that both samples resulted with all negative cells for 0.8% resolve panel a after testing positive for cell two of antibody screen using 0.8% surgiscreen lot vss483 (expiry 05sep2023) in the same mts gel card lot.Both patient samples were identified to have anti-little c.The customer reported the results of one patient as ¿no antibody detected¿ as their site policy states that if the screening results are positive and the panel identification results are all negative, that they report the results as a negative antibody screen and no antibody detected.The second patient sample was retested with 0.8% resolve panel b (lot information not provided) and other unspecified cells and anti-little c was correctly identified.No additional information provided by the customer.Two patient samples were affected.Biased results were reported for one sample.The patients were not harmed as a result of these reported events.
 
Additional Manufacturer Narrative
Investigation details: customer reported they do not perform quality control (qc) testing of 0.8% resolve panel cells.Requested that gtsc remind customer of importance of performing qc testing of reagent red cells at time of use.Qc was performed successfully on the antibody screening reagent red cells on the days of testing.Mts gel cards and reagent red blood cells storage and usage conditions were checked and found aligned with ortho¿s recommendations.Sample order reports of both patient samples were reviewed and confirmed the information as reported by the customer.According to ortho lot-specific information for 0.8% surgiscreen lot vss483: cell1 is negative for little c antigen while cells 2 and 3 are positive and homozygous for little c antigen.Therefore, it follows that the positive 1+ reaction observed for both patient samples with cell 2 could potentially indicate a weak anti-little c antibody of the patients.According to ortho lot-specific information for 0.8% resolve panel a lot vra438: cells 1,2 and 11 are negative for the little c antigen, while cells 3 through 10 are positive for the antigen.Cells 3, 4, 6, 7, 8, 9 and 10 are all homozygous positive for little c and cell 5 is heterozygous positive for little c.Therefore, it follows that all negative reactions observed for one patient identification panel and all negative with the exception of one indeterminant flag for cell 3 of the other patient identification panel are not consistent with the expected reactivity of anti-little c antibody.A review of the manufacturing batch record for lot vra438, as used by the customer on the days of the reported events, was performed at ortho¿s manufacturing site.All in-process testing met release criteria.There were no nonconformances for the lot.Cells 3 through 10 all exhibited appropriate c antigen test results prior to release.The lot met all acceptance criteria.Retain sample of 0.8% resolve panel a lot vra438, cells 3, 4, 5, 6, 7, 8, 9, and 10 were tested in tube for the presence of the anti-little c antigen.At immediate spin, cells 3, 4, 5, 6, 7, 8 and 10 were positive with a 4+ reaction and cell 9 was positive with a 3.5+ reaction.Results met specifications, a minimum reaction of 2+ is required for all final reactions.Expected positive results were obtained.A query of the worldwide complaint databases was performed for lot vra438 beyond expiry, for falseneg complaints.A total of four complaints were identified for the failure mode.Two complaints were associated with anti-little c, the antibody identification under investigation, while the other two complaints were related to false negative results for anti-big e.Both complaints related to the investigation were from the same customer site on two different analyzers.No trends identified.Customer reported no other samples were affected using this lot.No definitive assignable cause has been determined.The most probable assignable cause is sample-related, with both patient¿s anti-little c antibodies being weak and at or around the detection limit of the reagents and method employed and associated to the variation of the expression of the little c antigen on the cells of the red cell reagents.There is no indication of general product failure identified and no indication that vra438 was not performing as intended.A biased result was reported to the physician for one patient sample.No patients were harmed as a result of these discrepant results.In mitigation of the discordant negative reactions for antibody identification obtained by the customer, the reagent red cell ifu states: for antibody detection and identification, different serological methods are optimal for different antibodies.No single antibody screening or identification method optimally detects all antibodies.No further complaints of this type have been received from the customer site since the time of these reported events.

Brand Name
ORTHO REAGENT RED BLOOD CELLS 0.8% RESOLVE PANEL
Common Device Name
REAGENT RED BLOOD CELLS
Manufacturer (Section D)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer (Section G)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer Contact
laurie o'riordan
microtyping systems
1295 southwest 29th avenue
pompano beach, FL 33069
9549709500
MDR Report Key17856686
Report Number0002250051-2023-00121
Device Sequence Number3278123
Product Code QHT
UDI-Device Identifier10758750007677
UDI-Public10758750007677
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number6902317
Device Lot NumberVRA438
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/03/2023
Initial Report FDA Received Date10/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/04/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown